Minnesota, 2001

Flooding in Minnesota, April 10 to 30, 2001

April 10 to 30, 2001 · NWS ARX · 3 events in 3 counties and zones

Water levels on the Mississippi River rose to near record levels due to a combination of snow melt runoff and heavy rains. In fact, only the all-time flood of record in April 1965 produced higher water than that recorded in April 2001.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.0 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Water levels on the Mississippi River rose to near record levels due to a combination of snow melt runoff and heavy rains. In fact, only the all-time flood of record in April 1965 produced higher water than that recorded in April 2001. At Lake City and Wabasha (Wabasha County), the river crested at 20.1 feet and 18.2 feet respectively on April 16, which was the second highest crest on record. At Winona (Winona County), the river crested at 20.1 feet on April 17, which was also the second highest crest ever. Numerous homes, businesses and roads near the river were damaged by the high water, with total damage estimated around 5 million dollars. As a result, Wabasha, Winona and Houston County were declared eligible for state disaster relief funds. Even though the river began falling during the latter part of the month, water levels remained above flood stage until early May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 10, 2:07 AM CST, 7 hours 53 minutes earlier.

Area forecast discussion, Apr 10, 2:07 AM CST, 7 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
307 AM CDT TUE APR 10 2001

MAIN FORECAST CONCERNS THIS PACKAGE...TEMPERATURES TODAY...THEN
PRECIPITATION CHANCES AND AMOUNTS TONIGHT THROUGH WED NIGHT.

DATA ANALYSIS AT 07Z SHOWED LOW PRESSURE STRENGTHENING OVER EASTERN
CO...WITH A STATIONARY FRONT STRETCHED OUT TO THE EAST ACROSS KS
INTO CENTRAL MO/IL. MOIST...UNSTABLE AIRMASS IN PLACE SOUTH OF THE
FRONT WITH DEWPOINTS IN THE LOW-MID 60S. A WEAK RIDGE OF HIGH
PRESSURE EXTENDED ACROSS WI INTO IA. EAST/SOUTHEAST FLOW AROUND THE
HIGH...INFLUENCED BY LK MI...WAS RESPONSIBLE FOR WIDESPREAD LOW
CLOUDS ACROSS THE REGION EARLY THIS MORNING. EXCEPTION WAS A HOLE
OVER MOST OF CENTRAL MN. THIS MOISTURE/LOW CLOUDS NOT BEING HANDLED
WELL BY MESO-ETA CLOUD PRODUCT AT ALL.

00Z MODELS LOOK TO HAVE INITIALIZED WELL...AND LOOK TO HAVE DECENT
HANDLE ON SURFACE AND UPPER FEATURES EARLY THIS MORNING. AVN LOOKED
TO HAVE INITIALIZED BEST WITH JET ENERGY OFF PAC COAST AND WEST OF
BAJA CA...WHILE ETA LOOKED TO HAVE BEST HANDLE ON WEAKENING UPPER
LOW OVER ND/NORTHERN MN. ALL MODELS TOO WEAK WITH DEVELOPING LEE LOW
OVER CO/NM EARLY THIS MORNING...AS WAS THE TREND WITH SYSTEM THAT
IMPACTED THE REGION ON 4/6-7. MODELS OFFERING SIMILAR SOLUTIONS
THRU 48-60HRS...THOUGH DO SHOW SOME MINOR DIFFERENCES IN STRENGTH/
TIMING OF FEATURES ACROSS THE REGION IN 36-60HR TIME FRAME. NGM
FASTEST...AVN SLOWEST. HOWEVER...DIFFERENCES APPEAR TO HAVE LITTLE
IMPACT ON THE SENSIBLE WEATHER THROUGH WED NIGHT.

ALL MODELS EJECT SIGNIFICANT SHORTWAVE OUT OF THE WESTERN U.S.
TROUGH THIS FORECAST PERIOD. SYSTEM LIFTS OUT NEGATIVELY TILTED...
AND ACROSS THE REGION WED AND WED NIGHT. DEEP SURFACE LOW DEVELOPS
IN THE CENTRAL PLAINS AND TRACKS NORTHEAST TOWARD KDLH BY 12/12Z...
VERY SIMILAR TO SYSTEM OF 4/6-7. AREA UNDER NOSE OF STRENGTHENING
LOW LEVEL JET TONIGHT/WED. PLENTY OF ISENTROPIC LIFT GENERATED BY
LOW LEVEL JET OVER STATIONARY FRONT...COUPLED WITH STRONG 300MB
AGEOSTROPHIC MOTION/DIVERGENCE ALOFT. DEEP LIFTING GENERATED...WITH
PRECIPITABLE WATERS IN THE 1.0 TO 1.5 INCH RANGE.  NCEP-HPC
ASSESSMENT IN QPFPFD/QPFERD LOOKS ON TARGET. SOILS/RIVERS ACROSS
THE AREA CANNOT TAKE MUCH IN THE WAY OF ADDITIONAL RAINFALL AT THE
PRESENT TIME. WILL ISSUE ESF HI-LITING HEAVY RAIN POTENTIAL
TONIGHT/WED AND RENEWED FLOODING THREATS ON AREA RIVERS. SPC SWODY1
WITH SLIGHT RISK ACROSS SOUTHERN THIRD OF FORECAST AREA TONIGHT...
WITH FRONT LIFTING NORTH AS A WARM FRONT ACROSS CENTRAL IA/NORTHERN
IL...LOOKS GOOD TOO.

IN THE SHORT TERM...LOW LEVEL EAST/SOUTHEAST FLOW CONTINUES OVER THE
AREA TODAY. LOW CLOUDS/MOISTURE TRAPPED UNDER THE INVERSION NORTH OF
THE STATIONARY FRONT NOT LIKELY TO GO ANYWHERE. INCREASING MOISTURE/
LIFT ALOFT WILL NOT HELP EITHER. MUCH LIKE MONDAY...WILL TRIM HIGHS
QUITE A BIT FROM GUIDANCE FOR TODAY...AN HOPE THEYRE TRIMMED ENOUGH.
WITH COOLER HIGHS TODAY...MAY SEE STEADY/SLOWLY RISING TEMPS TONIGHT
AS WARM ADVECTION KICKS IN AND FRONT STARTS TO LIFT NORTH...SO DID
NOT STRAY FAR FROM GUIDANCE LOWS FOR TONIGHT. SPLIT DIFFERENCE OF
GUIDANCE HIGHS/LOWS FOR WED/WED NIGHT. FAVORED NGM-FWC POPS FOR
TODAY...THEN CATEGORICAL/LIKELY FOR TONIGHT/WED.

AS SYSTEM PASSES WED NIGHT AND LOW LEVEL COLD ADVECTION/DOWNWARD
MIXING SPREADS ACROSS THE REGION...ANOTHER WIND EVENT IN STORE FOR
THE AREA ON THU.

.LSE...NONE.

RRS

In the hours before

Special weather statement, Apr 10, 5:05 AM CST, 4 hours 55 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-110100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
605 AM CDT TUE APR 10 2001

HAZARD - THUNDERSTORMS...SLIGHT RISK OF SEVERE FOR AREAS SOUTH OF
LA CROSSE AND ROCHESTER. GENERAL THUNDERSTORMS ELSEWHERE. FLOODING
ALSO A CONCERN ACROSS ALL OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...
CENTRAL AND SOUTHWEST WISCONSIN.

TIMING - STRONG TO SEVERE THUNDERSTORMS...STARTING AFTER 5 PM UNTIL
MIDNIGHT.  FLOODING...7 PM THROUGH THE OVERNIGHT HOURS.

LOCATION - SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND
SOUTHWEST WISCONSIN.

DISCUSSION - A WARM FRONT WILL MOVE NORTH TODAY AS A STORM SYSTEM
TAKES SHAPE OVER THE CENTRAL PLAINS.  AS THE LOW MOVES NORTHEAST
THIS EVENING...IT WILL CONTINUE TO STRENGTHEN RAPIDLY.  THIS WILL
PUSH THE WARM FRONT INTO THE REGION DURING THE LATE EVENING.  AS A
RESULT...STRONG TO SEV*ERE THUNDERSTORMS WILL DEVELOP DURING EVENING
ALONG THIS BOUNDARY AS IT MOVES NORTH.  THE EVENT WILL EVOLVE INTO A
FLOODING TREAT AS IT PERSISTS INTO THE OVERNIGHT HOURS.

SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED.

KRC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Wabasha

When
April 10, 10:00 AM CST to April 30, 11:59 PM CST
Where
Wabasha forecast zone
Property damage
$2.0 million
Reported by
NEWSPAPER
Coordinates
44.284, -92.230 (the zone’s center; the record gives no point)

Flood, Winona

When
April 11, 12:00 PM CST to April 30, 11:59 PM CST
Where
Winona forecast zone
Property damage
$2.0 million
Reported by
NEWSPAPER
Coordinates
43.987, -91.779 (the zone’s center; the record gives no point)

Flood, Houston

When
April 12, 3:00 AM CST to April 30, 11:59 PM CST
Where
Houston forecast zone
Property damage
$1.0 million
Reported by
NEWSPAPER
Coordinates
43.671, -91.493 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2001Every state in 2001This day in weather historyWarnings in Minnesota, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5238057, 5238058, 5238059.